Hi guys, I'm new here but I stumbled across the forum and I'm blown away by the level of knowledge that contributors seem to have. I was hoping someone would be able to offer me some help. A brief background on my situation:
I've been on escitalopram 10mg for 5 years now and it's had an absolutely life changing effect on my mood. I only intended on being on it for a few months or so but I quickly realised once I was on it that I'd been depressed ever since i was a teenager (I'm late-20s now). For the first time in my life I was experiencing happiness and contentment. I have had various GPs since I was first prescribed and after a brief consultation whenever I have moved town they are always happy for me to remain on it since it is so effective for me and at what I gather is a pretty low dose.
Unfortunately I've increasingly suffered from a side effect that it took me a number of years to even realise was being caused by the escitalopram. The tablets seem to effect the blood vessels on my nose and cause it to go bright red and feel very cold. This has increased in severity over the last few years and due to never having taken any anti-depressants or indeed any medication for any length of time I was oblivious to the fact it was the escitalopram causing it. However recently I tried a different anti-depressant and my skin improved greatly. I couldn't stay on that one unfortunately as it killed my sex drive entirely (terrifying).
I basically get Rosacea symptoms with irritated, highly sensitive skin on my nose. Any temperature above or below room temperature causes it to go red and swell up slightly, and go shiny too. Spicy foods, chocolate, sweets, red wine and various other foods also cause the flushing. This is obviously embarrassing and I now have a big complex about it. During the winter months it becomes very difficult to socialise outdoors as within minutes my nose becomes bright red and painful/tingly. Even at room temperature it is noticeably pinkish and I'm always aware of it because it tingles.
I have tried changing the time i take my tablet, and taking it on a full stomach but neither helped.
I have tried cutting down the dosage on many occasions now and I quickly get depressed and anxious. Depression runs in my family, I believe we all suffer from a chemical imbalance and the tablets do a great job of stabilising my mood. I've achieved things in my life since I've been on the tablets that I genuinely believe depression and anxiety would have prevented me from achieving. I've transformed my life and now I'm extremely worried that I'll be eventually forced to stop the medication due to the increasing side effects and my life will unravel as a result.
I have tried finding out more about my symptoms but I can't find any mention of them which is frustrating. That's why I thought it'd be worth asking here. Is there anything I can do to eliminate or reduce these side effects? Is it a known problem and one which anyone else has experienced and can advise on?
Apologies for the length of my post. This is the first time in 5 years I've talked about anti-depressants to anyone other than my doctors.
Thanks for reading.